Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 268, NWS Pittsburgh, PA

August 30, 2003Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 30, 2003, 12:50 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2003, 12:50 PM EDT (16:50 UTC)
Expired
Aug 30, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 301654
FFWPBZ
WVC077-301945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1250 PM EDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 345 PM EDT

* AT 1250 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED RAIN     
  SHOWERS WITH REPEATED HEAVY RAIN CONTINUING TO MOVE EASTWARD       
  ACROSS SOUTHERN PRESTON COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...FELLOWSVILLE...           
  ROWLESBURG...TUNNELTON AND AURORA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:15 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 30, 11:15 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT SAT AUG 30 2003

MIDNIGHT SHIFT DID A SPLENDID JOB IDENTIFYING FLOODING POTENTIAL
WITH THEIR WATCH PLACEMENT.  NUMEROUS REPORTS OF 1.5 TO 2.5 OF
RAIN OVER THE CENTRAL PORTION OF THE CWA.  CURRENTLY...THREE
WARNINGS STILL ACTIVE IN OHIO FOR CONTINUED FLOODING REPORTED BY
EMA.  SINCE RAIN HAS ENDED OVER THIS AREA LITTLE MORE IN THE WAY OF
RUNOFF IS EXPECTED...SO WILL LET THOSE WARNINGS EXPIRE SHORTLY.

WILL LET THE FLOOD WATCH CONTINUE AS THERE ARE STILL A FEW SLUGS OF
RAIN AND MORE CONCENTRATED ACTIVITY IN NORTHERN WEST VIRGINIA NEAR
THE FRONT.

DIFFERENCES IN THE SHORT TERM MODELS AS THE ETA DRIVES THE FRONT
WELL INTO WEST VIRGINIA THEN MOVES MOISTURE BACK TO THE NORTH LATE
MONDAY.  CONVERSELY...THE GFS STALLS THE FRONT JUST TO OUR SOUTH
GIVING US JUST A LITTLE BIT OF CLEARING...ESPECIALLY NORTH...BEFORE
THE MOISTURE RETURNS ON SUNDAY.  SO BOTH MODELS BRING THE FRONT BACK
TO THE NORTH...THEY JUST DO SO AT DIFFERENT TIMES.  CONSENSUS AMONG
SURROUNDING OFFICES AND HPC IS TO FOLLOW THE 06Z/GFS.  LOOKING AT
CURRENT RADAR AND SATELLITE SHOWS A WAVE MOVING INTO SOUTHWESTERN
OHIO WHICH SHOULD HELP SLOW THE SOUTHWARD PROGRESSION OF THE FRONT
WHICH SUPPORTS THE GFS SOLUTION.

THE FRONT SHOULD REMAIN OVER THE REGION UNTIL AT LEAST WEDNESDAY
WHICH WILL BRING PLENTY OF RAINFALL TO USHER IN METEOROLOGICAL
AUTUMN.  LOOKING FORWARD TO PLENTY OF COLOR ON THE TREES THIS FALL
WITH ALL THE RAIN WE HAVE SEEN THIS SEASON.

PIT   74  55  71  56 /  40  20  40  40
HLG   75  55  71  56 /  40  20  40  40
MGW   76  59  75  60 /  60  30  40  50
ZZV   75  57  72  60 /  60  20  40  40
PHD   73  57  72  60 /  60  20  40  40
FKL   71  52  70  55 /  30  10  30  30
DUJ   70  52  70  55 /  30  10  30  30
LBE   73  55  71  56 /  40  20  40  40
BTP   72  52  70  55 /  30  10  30  30
IDI   73  52  70  55 /  30  10  30  30
ODM   72  55  70  56 /  60  40  40  50

.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES PAZ020>021...
PAZ029>032.

WV...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 30, 5:01 AM EDT, 7 hours 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

FLOODING IS A POSSIBILITY ONCE AGAIN TODAY...MAINLY ACROSS THE
SOUTHERN HALF OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND WESTERN MARYLAND. A SLOW MOVING COLD FRONT WILL
CONTINUE TO USHER IN MOISTURE WHICH WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THIS RAIN COULD BE HEAVY ENOUGH TO CAUSE
FLOODING THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 30, 7:22 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 AM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 AM    COUNTYWIDE                OH   FLASH FLOODS
08/30/03   COSHOCTON                      NUMEROUS ROADS FLOODED, ESPECIALLY
                                          NORTHERN PART OF COUNTY.EMA

0718 AM    WINTERSVILLE              OH   FLASH FLOODS
08/30/03   JEFFERSON                      1 BASEMENT FLOODED.911
Local storm report, Aug 30, 8:10 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 AM    COUNTYWIDE                OH   FLASH FLOODS
08/30/03   COSHOCTON                      NUMEROUS ROADS FLOODED,
                                          ESPECIALLY NORTHERN PART
                                          OF COUNTY. EMA

0718 AM    WINTERSVILLE              OH   FLASH FLOODS
08/30/03   JEFFERSON                      1 BASEMENT FLOODED.911

0805 AM    3 SE MECHANICSTOWN        OH   FLASH FLOODS
08/30/03   CARROLL                        YELLOW CREEK OUT OF ITS
                                          BANKS AND COVERING ROADS.
                                          NUMEROUS BASEMENTS FLOODED.
                                          REPORTED BY SPOTTER.

0820 AM    NEW PHILADELPHIA          OH   FLASH FLOODS
08/30/03   TUSCARAWAS                     TUSCARAWAS RIVER OUT OF
                                          ITS BANKS AND HAS FLOODED
                                          LIGHTHOUSE POINT ROAD
                                          AND NUMEROUS HOUSES IN
                                          SHALMAR ESTATES.

0830 AM    2 N COSHOCTON             OH   FLASH FLOODS
08/30/03   COSHOCTON                      MILL CREEK OUT OF ITS
                                          BANKS. NUMEROUS ROADS
                                          FLOODED NEAR THE TOWN
                                          OF COSHOCTON.
Local storm report, Aug 30, 8:52 AM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 AM    COUNTYWIDE                OH   FLASH FLOODS
08/30/03   COSHOCTON                      NUMEROUS ROADS FLOODED,
                                          ESPECIALLY NORTHERN PART
                                          OF COUNTY. EMA

0718 AM    WINTERSVILLE              OH   FLASH FLOODS
08/30/03   JEFFERSON                      1 BASEMENT FLOODED.911

0805 AM    3 SE MECHANICSTOWN        OH   FLASH FLOODS
08/30/03   CARROLL                        YELLOW CREEK OUT OF ITS
                                          BANKS AND COVERING ROADS.
                                          NUMEROUS BASEMENTS FLOODED.
                                          REPORTED BY SPOTTER.

0820 AM    NEW PHILADELPHIA          OH   FLASH FLOODS
08/30/03   TUSCARAWAS                     TUSCARAWAS RIVER OUT OF
                                          ITS BANKS AND HAS FLOODED
                                          LIGHTHOUSE POINT ROAD
                                          AND NUMEROUS HOUSES IN
                                          SHALMAR ESTATES.

0830 AM    2 N COSHOCTON             OH   FLASH FLOODS
08/30/03   COSHOCTON                      MILL CREEK OUT OF ITS
                                          BANKS. NUMEROUS ROADS
                                          FLOODED NEAR THE TOWN
                                          OF COSHOCTON.
Special weather statement, Aug 30, 11:58 AM EDT, 52 minutes before
OHZ041-301845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT SAT AUG 30 2003

STREAMS AND CREEKS CONTINUE TO RUN NEAR BANKFULL ACROSS PARTS OF
COLUMBIANA COUNTY. EMERGENCY MANAGEMENT OFFICIALS REPORT THAT THE
NORTH FORK OF YELLOW CREEK REMAINS NEAR BANKFULL AT SALINEVILLE IN
WASHINGTON TOWNSHIP.

IN ST CLAIR TOWNSHIP...CREEKS ALONG CANNONS MILL ROAD AND BELL SCHOOL
ROAD ARE ALSO AT BANKFULL.

ALTHOUGH LITTLE ADDITIONAL RAINFALL IS EXPECTED THIS
AFTERNOON...RUNOFF FROM THE HEAVY RAIN EARLIER TODAY WILL KEEP
STREAM LEVELS HIGH.

PERSONS WHO LIVE ALONG STREAMS AND CREEKS SHOULD REMAIN ALERT FOR
POSSIBLE FURTHER RISES IN WATER LEVELS AND SHOULD MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 30, 12:34 PM EDT, 16 minutes before
WVZ023-301730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT SAT AUG 30 2003

NATIONAL WEATHER SERVICE RADAR SHOWS RAIN SHOWERS WITH HEAVY RAIN
CONTINUING TO MOVE EASTWARD ACROSS SOUTHERN PRESTON COUNTY. THE
HEAVIEST RAIN WAS OCCURRING ALONG LITTLE SANDY CREEK AND TIBBS RUN
NEAR FELLOWSVILLE. THIS RAINFALL WILL LIKELY CAUSE SHARP RISES IN
STREAM LEVELS.

PERSONS WHO LIVE ALONG STREAMS AND CREEKS SHOULD REMAIN ALERT FOR
POSSIBLE RISES IN WATER LEVELS AND SHOULD MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:18 PM EDTFlash Flood WarningPBZWetzel3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.